A hospital in Corpus Christi said Thursday that a mixing error that led to a blood thinner overdose in as many as 17 infants was caused by its pharmacy. Two of the babies involved have died.

The error was unrelated to product labeling or packaging of pediatric heparin, according to the statement by Dr. Richard Davis, chief medical officer of Christus Spohn Health System. The drug is routinely used to flush patients' intravenous lines and prevent blood clots.

Two employees at the Christus Spohn Hospital South pharmacy took voluntary leave this week while the investigation proceeded. It was not immediately clear whether the confirmation would change their status.

VIDEO: Click here to watch a clip from America's Newsroom

The mixing error is believed to have occurred July 3, and that heparin batch was first administered in the neonatal intensive care unit July 4.

Nurses noticed the overdoses during routine blood work Sunday. They stopped using the heparin immediately and gave patients medications to counter its effects.

Two of the infants, a twin brother and sister, died this week, though the hospital said its physicians have found no direct links to the overdose of heparin.

Twelve other patients received the overdoses and three infants may have just before they were released from the hospital. The hospital reported no ill effects in those three babies.

Davis said earlier that the 12 other infants are showing no adverse effects from the overdose and remain in the hospital for unrelated reasons.

The twins who died, Keith and Kaylynn Garcia, were born one month premature July 1 at Christus Spohn Hospital in Alice and transferred for higher-level care to Christus Spohn Hospital South in Corpus Christi, the Corpus Christi Caller-Times reported Thursday.

The babies' parents requested and received a judge's order preventing the hospital from destroying any records related to the babies' hospital stay or the heparin overdose.

Hospital officials said autopsies were being conducted, and the Texas Department of State Health Services is conducting a review.